Gynaecomastia is a benign condition characterised by enlargement of the male breast. Drug-induced gynaecomastia merits deep consideration as it may account for as many as 25% of all cases of gynaecomastia in adults. Although the mechanism is not fully clear, some mechanisms include oestrogen-like activities, stimulation of testicular production of oestrogens, inhibition of testosterone synthesis or blockade of androgen action. Anabolic steroids, in particular when used during the pubertal stage, may cause significant irreversible gynaecomastia. We report a case of 28-year-old Filipino man with persistent gynaecomastia from fluoxymesterone used for aplastic anaemia during his prepubertal stage. Hormonal work ups for gynaecomastia all turned out normal, thus isolating the drug as the cause. The patient was unable to undergo breast reconstruction surgery due to haematological contraindications, but eventually referred to psychiatry for counselling. This case will highlight the paradoxical effect of androgenic steroid used during childhood on male breast proliferation during puberty.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.